Delaware, 2017

Astronomical Low Tide in Delaware, August 23, 2017

August 23, 2017 · NWS PHI · 1 event in 1 county or zone

Someone injured a knee while trying to get away from a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Someone injured a knee while trying to get away from a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 23, 2:38 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 23, 2:38 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
338 PM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will continue to move well south of the region
tonight as high pressure begins to build in from the north and
west. The high will continue to build over the region through
early next week as it slowly shifts eastward, before it finally
shifts offshore by mid week. Around the same time, a low
pressure system will pass off the East Coast, to the south.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

Remainder of this afternoon...considerable cloudiness for
extreme southern NJ and the Delmarva with scattered showers or
sprinkles. Otherwise partly to mostly sunny north. Seasonable
temps and slowly drying dewpoints.

Tonight...Clearing skies and cold air advection with nearly calm
or light north to northwest wind will allow temperatures to
drop to minimums of 0 to 4 degrees below normal.

Forecast is a 50 50 blend of the 12z/23 GFS/NAM MOS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday...Probably a sunny start then considerable cu/sc
developing during mid afternoon. Scattered sprinkles are still
possible late in the day in ne and e central PA. light northwest
to northeast wind.

Max temp forecast is normal to 5 below normal.

Forecast is a 50 50 blend of the 12z/23 GFS/NAM MOS checked
against the 12z/23 ECMWF temps and multi operational model
qpf's.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Overall not much in the way of sensible weather for the long
term forecast as strengthening confluence aloft allows surface
high pressure to strengthen and build into the area. Forecast
soundings suggest perhaps some cumulus development each day,
then increasing onshore flow by Sunday as the high passes to the
north and low pressure begins to deepen off the Southeast coast.
Despite the overall drier air mass, will have to watch for
coastal stratus development into early next week with increasing
moisture beneath the inversion in onshore flow.

Much more uncertainty exists by mid week as low pressure passes
well to the south. One scenario if the low passes farther north
is some light overrunning precipitation. A more concerning
potential scenario to consider is how moisture from the remnants
of T.C. Harvey interact with an upper trough expected to move
into the area by mid week. Southwest-west flow may advect
tropical moisture northeastward, and despite model forecast
showing little in the way of QPF at the moment, there is
certainly potential for a wet mid-late week. Have edged a little
higher than deterministic guidance at this time. Both systems
will need to be closely monitored in the week ahead.

Temperatures will be close to or a few degrees below normal
through mid week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of this afternoon...VFR with sct-bkn clouds aoa 5000 ft.
Generally a light northwest wind with possible gusts 18 kt.

Tonight...VFR clear or mostly clear. Light northwest to north
wind or calm.

Thursday...VFR clear to start, then sct-bkn clouds aoa 5000 ft
during the afternoon. Light mostly northwest wind may sea breeze
along the coast. Small chance of a sprinkle late in the day
vicinity of KRDG/KABE.

Outlook...
Thursday night through Sunday...VFR. Generally light winds from
the N or NW, possibly becoming N-NE on Saturday and Sunday.
small chance of a light shower vicinity KABE/KTTN/KRDG Thursday
afternoon and Friday afternoon.

&&

.MARINE...
No headlines through Thursday. Northwest winds today with spotty
southerly sea breezes late this afternoon. Winds become light
north overnight and again north to northwest tomorrow morning
before sea breezes are seemingly more likely to develop Thursday
afternoon.

Scattered mostly light showers late this afternoon s tip of NJ
and the lower DE waters.

Outlook...
Thursday night through Saturday...Winds and seas below SCA
criteria as high pressure builds across the area.

Sunday through Monday...As high pressure moves north of the
area then gradually eastward, onshore flow will begin to
strengthen. The increasing pressure gradient and prolonged
period of onshore flow will resulting in seas building to 5 ft
or higher along the S NJ and DE coasts.

Rip Currents...
Low risk rest of today for the formation of dangerous rip
currents as early morning elevated seas are slowly diminishing.
Conditions are expected to improve (i.e. the risk should lower)
through the afternoon. A northwest wind helps keep this
southerly 2 to 3 foot 6 second swell, manageable.

Outlook for Thursday through Saturday is currently indicating LOW
risk. That doesn't mean NO risk, but REQUIRES sensible decision
making for swimmers with the ultimate safety, swimming within
the watchful gaze of the life guards. Stay away from jetties/piers.

Early next week... the risk for the formation of dangerous rip
currents may increase depending on the the actual development-
building of 8 second easterly swells

&&

.CLIMATE...
KABE monthly rainfall is now 8.34 inches...still ranked #12 for
the month of August. The record is 13.47 inches in 2011.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...99
Near Term...Drag 338
Short Term...Drag 338
Long Term...99
Aviation...Drag 338
Marine...Drag 338
Climate...338
Hazardous weather outlook, Aug 23, 1:29 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
229 PM EDT Wed Aug 23 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-241830-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
229 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The risk of rip currents is expected to increase early next week for
NJ and DE beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-241830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
229 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 23, 2:44 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND DMG     MEDIA                   39.92N  75.39W
08/22/2017                   DELAWARE           PA   EMERGENCY MNGR

            12 FOOT TREE LIMB DOWN AT THE DELAWARE COUNTY OEM
            BUILDING. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1701565

MEOLA
Local storm report, Aug 23, 5:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
658 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 ENE BRECKNOCK TWP     40.24N  75.95W
08/22/2017                   BERKS              PA   BROADCAST MEDIA

            ROOF BLOWN OFF A BUILDING AT THE GREEN HILLS AUCTION
            CENTER ON ROUTE 568 IN BRECKNOCK TOWNSHIP. SOME OTHER
            BUILDINGS IN THE AREA HAD SOME DAMAGE AND TREES WERE
            BLOWN OVER. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1701566

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Delaware Beaches

When
August 23, 6:00 PM EST
Where
Delaware Beaches forecast zone
Injuries
1 direct, 0 indirect
Reported by
Lifeguard
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Someone injured a knee while trying to get away from a rip current. Time unknown.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709158.